Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 69, NWS JSJ

July 20, 2010

NWS JSJ issued this flash flood warning at Jul 20, 2010, 2:10 AM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2010, 2:10 AM CDT (07:10 UTC)
Expired
Jul 20, 2010, 6:21 AM CDT
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 43 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

779 
WGCA52 TJSJ 200710
FFWSJU
PRC037-053-089-103-119-201000-
/O.NEW.TJSJ.FF.W.0069.100720T0710Z-100720T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
310 AM AST TUE JUL 20 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     LUQUILLO
     NAGUABO
     CEIBA
     FAJARDO
     RIO GRANDE

* THIS WARNING INCLUDES ALL RIVERS...STREAMS AND TRIBUTARIES WITHIN  
  THE WARNED AREA.  

* UNTIL 600 AM AST

* AT 305 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SHOWERS AND ISOLATED THUNDERSTORMS WITH VERY HEAVY RAINFALL 
AFFECTING THESE MUNICIPALITIES. RADAR ESTIMATES AND U.S.G.S. GAGES 
INDICATE THAT 1 TO 2 INCHES OF RAIN HAVE ALREADY FALLEN OVER PARTS 
OF THE WARNING AREA IN THE PAST HOUR AND IT CONTINUED TO RAIN. 
ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS EXPECTED AND THIS WILL 
RESULT IN AREAS OF FLASH AND RIVER FLOODING. MUDSLIDES ARE ALSO 
LIKELY OVER AREAS OF STEEP TERRAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. TURN AROUND...DONT DROWN.

&&

LAT...LON 1822 6574 1827 6583 1842 6576 1838 6554
      1818 6563

$$

BCS/GV

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
2 follow-up statements
152 
WGCA52 TJSJ 200958
FFWSJU
PRC037-053-089-103-119-201130-
/O.EXT.TJSJ.FF.W.0069.000000T0000Z-100720T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
558 AM AST TUE JUL 20 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     LUQUILLO
     NAGUABO
     CEIBA
     FAJARDO
     RIO GRANDE

* THIS WARNING INCLUDES ALL RIVERS...STREAMS AND TRIBUTARIES WITHIN  
  THE WARNED AREA.

* UNTIL 730 AM AST

* AT 553 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THAT SHOWERS AND ISOLATED THUNDERSTORMS...SOME WITH VERY HEAVY 
RAINFALL CONTINUED TO AFFECT THESE MUNICIPALITIES. RADAR ESTIMATES 
AND U.S.G.S. GAGES INDICATE THAT 2 TO 3 INCHES OF RAIN HAVE ALREADY 
FALLEN OVER PARTS OF THE WARNING AREA AND IT CONTINUED TO RAIN. 
ADDITIONAL RAINFALL OF UP TO 1 INCH IS EXPECTED AND THIS WILL 
CONTINUE TO RESULT IN AREAS OF FLASH AND RIVER FLOODING. MUDSLIDES 
ARE ALSO LIKELY OVER AREAS OF STEEP TERRAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. TURN AROUND...DONT DROWN.

&&

LAT...LON 1822 6574 1827 6583 1842 6576 1838 6554
      1818 6563

$$

BCS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
727 
WGCA72 TJSJ 201121
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
721 AM AST TUE JUL 20 2010

PRC037-053-089-103-119-201127-
/O.CAN.TJSJ.FF.W.0069.000000T0000Z-100720T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUQUILLO PR-NAGUABO PR-CEIBA PR-FAJARDO PR-RIO GRANDE PR-
721 AM AST TUE JUL 20 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR RIO 
GRANDE...FAJARDO...CEIBA...NAGUABO AND LUQUILLO MUNICIPALITIES...

HOWEVER...SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE 
WATERS JUST OFF THE COAST. THE NWS WILL CONTINUE TO MONITOR THE 
SITUATION AND ISSUE ADDITIONAL PRODUCT AS NEEDED.

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA
HAD DISSIPATED OR MOVED AWAY. NO SIGNIFICANT ADDITIONAL RAINFALL IS
EXPECTED ACROSS THESE AREAS AT THIS TIME.

LAT...LON 1822 6574 1827 6583 1842 6576 1838 6554
      1818 6563

$$

AAS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 9:28 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 19, 9:28 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1028 PM AST MON JUL 19 2010

.UPDATE...ACTIVE NIGHT ACROSS THE LOCAL AREA. NUMEROUS SHOWERS
CONTINUED ACROSS THE EASTERN HALF OF PUERTO RICO. HOWEVER...LATE
TONIGHT...MOST SHOWER ACTIVITY DISSIPATED...LEAVING ONLY LIGHT
SHOWERS ACROSS EASTERN PUERTO RICO. RADAR IMAGES ALSO SHOWED A MID
LEVEL CYCLONIC CIRCULATION WAS EVIDENT NEAR 50 MILES NORTHEAST OF
SAN JUAN. SEVERAL SMW WERE ISSUED DUE TO STRONG THUNDERSTORMS AND
GUSTY WINDS OVER 35KT IN THIS AREA. LET EXPIRED ALL FLS'S AND
FFW'S SINCE RIVER LEVELS RETURNED TO NORMAL LEVELS. HOWEVER...A
FFA STILL IN EFFECT FOR ALL PUERTO RICO AND THE U.S. VIRGIN
ISLANDS THROUGH AT LEAST 2 PM AST. PLENTY OF MOISTURE WILL COMBINE
WITH FAVORABLE UPPER LEVEL ATMOSPHERIC CONDITIONS AND LOCAL
EFFECTS TO PRODUCE SCATTERED TO NUMEROUS SHOWERS WITH
THUNDERSTORMS ONCE AGAIN TUESDAY. MADE MINOR CHANGES TO POPS...AND
WEATHER OVERNIGHT...TO ADJUST FORECAST WITH ONGOING WEATHER
SITUATION.

&&

.AVIATION...A TROPICAL WAVE WILL CONTINUE TO OVERSPREAD CLOUDS AND
SHRA ACROSS THE LOCAL REGION FROM THE EAST...DURING NEXT 12 HOURS.
TEMPO MVFR OR EVEN IFR CONDITIONS ARE EXPECTED WITH THIS SHOWER
ACTIVITY. LLVL WINDS AT 10-20 KNOTS MAINLY FROM EAST NORTHEAST WILL
SHIFT TO EAST SOUTHEAST AROUND 20/12Z.

&&

.PREV DISCUSSION... /ISSUED 234 PM AST MON JUL 19 2010/

SYNOPSIS...AN ACTIVE TROPICAL WAVE LOCATED JUST ACROSS PUERTO RICO
THIS AFTERNOON WILL CONTINUE TO TRACK WEST NORTHWESTWARD ACROSS THE
MONA PASSAGE TONIGHT AND AWAY FROM THE LOCAL ISLANDS TOMORROW.

DISCUSSION...THE DOPPLER WEATHER RADAR DETECTED NUMEROUS SHOWERS
AND ISOLATED THUNDERSTORMS ACROSS THE SURROUNDING WATERS AND ACROSS
SEVERAL PORTIONS OF THE LOCAL ISLANDS THIS AFTERNOON. THIS ACTIVITY
WAS ASSOCIATED WITH AN ACTIVE TROPICAL WAVE...MOVING JUST ACROSS THE
REGION THIS AFTERNOON. THIS WAVE WILL CONTINUE TO TRACK WEST
NORTHWESTWARD ACROSS THE MONA PASSAGE THIS EVENING AND AWAY FROM THE
REGION TOMORROW. DEEP TROPICAL MOISTURE IN A GENERALLY EAST
SOUTHEASTERLY WIND FLOW BEHIND THIS WAVE...WILL BRING NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS SOME WITH VERY HEAVY RAINFALL...
ACROSS MUCH OF THE REGION DURING THE REST OF THE AFTERNOON AND THIS
EVENING. EXPECT URBAN AND SMALL STREAM FLOODING TO OCCUR WITH THIS
TRAILING MOISTURE OF THE WAVE AND THE POTENTIAL STILL EXISTS FOR
FLASH AND RIVER FLOODING...AND THIS WILL CONTINUE TO BE CLOSELY
MONITORED UNTIL TOMORROW AFTERNOON. SEVERAL FLOOD ADVISORIES AND
FLASH/FLOOD WARNING WERE ISSUED SO FAR THIS AFTERNOON. A FLASH
FLOOD WATCH IS IN EFFECT FOR ALL OF PUERTO RICO AND THE U.S.
VIRGIN ISLANDS UNTIL TOMORROW AFTERNOON.

THE GFS MODEL GUIDANCE SUGGESTS THAT ABUNDANT CLOUDINESS WILL
PREVAIL ACROSS THE REGION FOR THE REST OF THE WORK WEEK WITH A
GENERALLY DRY TREND EXPECTED BY THE UPCOMING WEEKEND. IN AGREEMENT
WITH THIS REASONING THE GFS FORECAST SOUNDING SUGGESTS PWAT VALUES
ABOVE 2.0 INCHES UNTIL LATE THURSDAY DECREASING BELOW 2.0 INCHES BY
THE WEEKEND.

AVIATION...TROPICAL WAVE AXIS IS JUST ACROSS PUERTO RICO THIS
AFTERNOON AND MOVING WEST NORTHWEST. IT WILL GIVE REGION AT LEAST
ANOTHER 12 HOURS OF SHOWERS/THUNDERS. HAVE TIMED MOST LIKELY TIMES OF
CONVECTION IN TAFS ACCORDING TO LOCATION OF THE WAVE AND LOCATION
OF BEST 700-500 MB VORTICITY ADVECTION ACCORDING TO NAM AND GFS
MODELS. THIS LEVEL SEEMED TO WORK PRETTY WELL FOR WHERE CONVECTION
OCCURRED THIS MORNING. PERIODS OF MVFR OR EVEN IFR EXPECTED IN
SHOWERS AND THUNDERSTORMS WHILE MOUNTAIN OBSCURATIONS WILL BE
COMMON DURING THE NEXT 12 HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  86  78  88 /  50  70  70  70
STT  79  87  78  88 /  60  70  70  70

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR CENTRAL INTERIOR-
     CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
     CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.

PR...SMALL CRAFT ADVISORY AMZ710...715...722...725 AND 732.

VI...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

VI...SMALL CRAFT ADVISORY AMZ710...715...722...725 AND 732.
&&

11/71
Hazardous weather outlook, Jul 19, 6:01 AM CDT, 20 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
701 AM AST MON JUL 19 2010

AMZ710>745-PRZ001>013-201115-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
701 AM AST MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL BE NUMEROUS AND THUNDERSTORMS ISOLATED IN A VERY
MOIST ATMOSPHERE. LOCALLY TORRENTIAL RAINS WILL OCCUR WHILE URBAN
AREAS AND SMALL STREAMS WILL BE FLOODED IN A FEW SPOTS. WIND
GUSTS FROM 25 TO 40 MPH WILL BE POSSIBLE IN PUERTO RICO...CULEBRA
AND VIEQUES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ON
TUESDAY AS THE TROPICAL WAVE PASSES BY. URBAN AND SMALL STREAM
FLOODING IS LIKELY IN AREAS AND A FEW PLACES MAY EXPERIENCE RISES
IN MAIN-STEM RIVERS THAT APPROACH OR EXCEED FLOOD STAGES. ON
WEDNESDAY THROUGH SATURDAY SHOWERS WILL GRADUALLY BECOME SCATTERED
AND HEAVY RAIN WILL OCCUR ONLY IN ISOLATED LOCATIONS. LOCALLY GUSTY
WINDS WILL STILL BE POSSIBLE IN THIS UNSTABLE MIX.

.SPOTTER INFORMATION STATEMENT...SPOTTER REPORTS ARE ENCOURAGED.

AMZ715-725-VIZ001-002-201115-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
701 AM AST MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE AS A TROPICAL
WAVE PASSES TODAY. URBAN AND SMALL STREAM FLOODING IS POSSIBLE
ALONG WITH WIND GUSTS TO 25 TO 35 MPH NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED FLOODING WILL STILL BE POSSIBLE IN SHOWERS AND ISOLATED
THUNDERSTORMS ON TUESDAY AS THE TROPICAL WAVE IS MOVING WEST.
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE SCATTERED FROM
WEDNESDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...RAINFALL REPORTS GREATER THAN ONE
INCH ARE ENCOURAGED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:43 PM CDTSpecial Marine WarningJSJ2 hr
Jul 20, 12:20 AM CDTSpecial Marine WarningJSJ55 min
Jul 20, 8:44 AM CDTAreal Flood AdvisoryJSJ2 hr
Jul 20, 10:15 AM CDTSpecial Marine WarningJSJ90 min
Jul 20, 10:38 AM CDTAreal Flood AdvisoryJSJ3 hr
Jul 20, 10:38 AM CDTAreal Flood AdvisoryJSJ112 min
Jul 20, 11:45 AM CDTSpecial Marine WarningJSJ2 hr
Jul 20, 1:43 PM CDTSpecial Marine WarningJSJ2 hr
Jul 20, 2:26 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 20, 2:46 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 20, 4:39 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 20, 5:29 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 20, 5:43 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.